Alert archive / Tennessee / Wind Advisories in 2020

Wind Advisory 20, NWS Morristown, TN

November 24, 202014 counties in Tennessee; Wise County, City of Norton, Virginia

NWS Morristown, TN issued this wind advisory at Nov 24, 2020, 4:21 PM CST for 14 counties in Tennessee; Wise County, City of Norton, Virginia. It took effect at Nov 25, 2020, 12:00 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2020, 4:21 PM CST (22:21 UTC)
In effect from
Nov 25, 2020, 12:00 AM CST
Expired
Nov 26, 2020, 12:00 AM CST
In force
24 hr
Issued by
NWS Morristown, TN

Counties Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Morgan County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Unicoi County, TN, City of Norton, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS74 KMRX 242221
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
521 PM EST Tue Nov 24 2020

TNZ018-041-043-045-047-072-074-087-251000-
/O.NEW.KMRX.WI.Y.0020.201125T0600Z-201126T0600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
521 PM EST Tue Nov 24 2020

...WIND ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...East Tennessee mountains and foothills.

* WHEN...From 1 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
004 
WWUS74 KMRX 250835
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
335 AM EST Wed Nov 25 2020

TNZ018-041-043-045-047-072-074-087-252100-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-201126T0600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
335 AM EST Wed Nov 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...East Tennessee mountains and foothills.

* WHEN...From 1 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
162 
WWUS74 KMRX 251409
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
909 AM EST Wed Nov 25 2020

TNZ012>014-035-081-082-252215-
/O.EXB.KMRX.WI.Y.0020.000000T0000Z-201126T0300Z/
Scott-Campbell-Claiborne-Morgan-Sequatchie-Bledsoe-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, 
Harrogate-Shawanee, Clairfield, Howard Quarter, Pine Orchard, 
High Point, Petros, Cagle, Dunlap, Cartwright, Lone Oak, 
Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, 
and Brayton
909 AM EST Wed Nov 25 2020 /809 AM CST Wed Nov 25 2020/

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS
EVENING...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...Until 10 PM EST /9 PM CST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

VAZ002-252215-
/O.EXA.KMRX.WI.Y.0020.000000T0000Z-201126T0600Z/
Wise-
Including the cities of Big Stone Gap, Norton, Wise, Coeburn, 
Appalachia, and Pardee
909 AM EST Wed Nov 25 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph expected
  across High Knob.

* WHERE...Wise County.

* WHEN...From 1 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ018-041-043-045-047-072-074-087-252215-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-201126T0600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
909 AM EST Wed Nov 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Mountains and Foothills of far east Tennessee.

* WHEN...From 1 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
824 
WWUS74 KMRX 252035
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
335 PM EST Wed Nov 25 2020

TNZ018-041-043-045-047-072-074-087-VAZ002-260600-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-201126T0600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-Wise-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, Coker Creek, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, and Pardee
335 PM EST Wed Nov 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected across the Smoky Mountains.

* WHERE...Mountains and Foothills of far east Tennessee, and Wise
  County, Virginia.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ012>014-035-081-082-260300-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-201126T0300Z/
Scott-Campbell-Claiborne-Morgan-Sequatchie-Bledsoe-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, 
Harrogate-Shawanee, Clairfield, Howard Quarter, Pine Orchard, 
High Point, Petros, Cagle, Dunlap, Cartwright, Lone Oak, 
Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, 
and Brayton
335 PM EST Wed Nov 25 2020 /235 PM CST Wed Nov 25 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST /9 PM CST/
THIS EVENING...

* WHAT...South winds 15 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...Until 10 PM EST /9 PM CST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Nov 24, 2:11 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 24, 2:11 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 PM EST Tue Nov 24 2020

.SHORT TERM (Tonight through Wednesday Night)...

H5 low over the TX/OK panhandles this afternoon will lift
northeastward and be centered near Lake Erie at 12Z Thursday
morning. Warming and moistening air mass ahead of the associated
surface front. Expect fair weather for most of tonight, although
clouds will be thickening and lowering ahead of the weather
system, which will spread rain and isolated thunderstorms through
the area from west to east beginning Wednesday morning, with rain
coverage peaking around the 00Z to 06Z timeframe Wednesday night,
and then mostly exiting the forecast area around sunrise Thursday
morning, except lingering showers over the eastern mountains to
start the day. The air mass behind the front will remain
unseasonably warm, leading to a great Thanksgiving afternoon.

GC

.LONG TERM (Thanksgiving Day through Tuesday)...

By sunrise on Thursday expect the front to have pushed just east of
the Appalachian Mountains and behind it skies should begin to clear
out throughout the day as the moisture is also pushed eastward.
Expect a pleasant day on Thanksgiving with sunny skies in the
afternoon and daytime highs about 10 degrees above normal, generally
in the 60's, across most of the region. Behind the front high
pressure will begin to build in leading to relatively persistent
conditions for the daytime on Friday across most of the area. On
Friday evening a shortwave will quickly begin to move through the
area bringing with it precipitation chances overnight and into
Saturday. Best forcing for this system will be closer to the front
to our east, but an upper level jet streak will be in place near the
Ohio River Valley and the forecast area will be in the favorable
entrance region for upper level divergence, which will help enhance
precipitation chances. Shortwave and the upper level divergence will
move off by Saturday evening.

By Sunday another system is expected to begin influencing the
weather in the region. A trough/cut off low is expected to deepen
over the Four Corners region late this week and will slowly make
it's way eastward over the weekend. By the time it moves into the
Tennessee Valley forecast models indicate it should merge with a
northern trough moving across the Mid West. These are forecasted to
merge somewhere over Tennessee and then quickly kick out
northeastward early in the upcoming work week. Expect most of the
precipitation associated with this system to be in the form of rain,
but as the system ejects out to the northeast we'll start seeing
northwest flow. This along with much colder temperatures means that
we could see a brief switchover to snow in the higher elevations
early Tuesday morning. HOWEVER, this system is still over 6 days out
and many times forecast models are a little bullish on the strength
of winter weather systems in the extended. So if this system trends
further north or doesn't pack as much of a cold punch with it, then
the snow chances could quickly diminish with later model runs.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Fair weather today will deteriorate overnight as weather system
approaches from the west, spreading low level wind shear
conditions at 2000 feet into the TAF sites beginning at CHA
around midnight, and spreading to TYS and TRI by 12Z. Precip
chances will increase late in the period, and may see some MVFR
ceilings manifesting.

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             47  65  53  69  45 /  10  70  70  10   0
Knoxville McGhee Tyson Airport, TN  43  66  54  67  45 /  10  60  80  10   0
Oak Ridge, TN                       44  65  52  66  43 /  10  70  80   0   0
Tri Cities Airport, TN              38  64  51  64  42 /  10  50  80  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Nov 24, 2:20 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
320 PM EST Tue Nov 24 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-252030-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
320 PM EST Tue Nov 24 2020 /220 PM CST Tue Nov 24 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A weather system will bring breezy conditions on Wednesday, with
wind gusts up to 35 mph possible in the Cumberland Plateau and
Tennessee/North Carolina mountains. There will also be a marginal
risk of isolated severe thunderstorms in and near the Cumberland
Plateau of Tennessee, with damaging wind potential being the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2020Wind Advisories in Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.